Tennessee, 2016

Hail and Damaging Winds in Tennessee, July 15, 2016

July 15, 2016 · NWS MEG · 4 events in 2 counties and zones

A weak cold front triggered several severe thunderstorms across a large portion of the Midsouth during the late afternoon and early evening hours of July 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front triggered several severe thunderstorms across a large portion of the Midsouth during the late afternoon and early evening hours of July 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 15, 1:56 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 15, 1:56 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 PM CDT FRI JUL 15 2016

.DISCUSSION...

Skies are partly cloudy across much of the forecast area with
temperatures from the mid 80s to lower 90s. Some thunderstorm
activity was over portions of northeast Arkansas and also over
portions of north-central Mississippi. A weak cold front extended
from northeast Ohio through southern Missouri and into eastern
Colorado. The front will drop south into the forecast area later
tonight with additional thunderstorm development possible.
Temperatures will remain on the warm side with lows Saturday
morning in the low to mid 70s.

The front will stall out briefly over the region Saturday morning and
then start to lift back north as a warm front by Saturday
afternoon. This will mean that there will be a chance of
thunderstorms during the day on Saturday. Temperatures will be
quite warm on Saturday with highs in the lower 90s. The warm front
should be north of the region by Saturday evening so dry weather
is expected.

By Sunday, an upper level ridge will start to build into the
region. This will mean more dry weather with temperatures warming
some with highs in the low to mid 90s. More dry and hot weather is
expected through Monday as well with heat index values exceeding
100 in many locations.

Upper level disturbances will drop through Missouri and into the
forecast area on Tuesday and Wednesday bringing a chance of
thunderstorms each day. Temperatures will remain rather hot with
highs in the low to mid 90s. Dry weather returns for Thursday and
next Friday as the upper level ridge remains in control.

ARS

&&

.AVIATION...18Z TAF cycle

VFR conditions expected to prevail except in thunderstorms.
Thunderstorms look most likely between 00 and 06z as a complex of
storms develops and shifts across Arkansas and shifts across the
Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and
locally gusty wind is possible. Light winds anticipated through
the period. Patchy fog may occur late tonight at MKL AND TUP.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 8:08 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
908 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED
DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Local storm report, Jul 15, 2:29 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CLARKTON                36.45N 89.97W
07/15/2016  E0.88 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL AND GUSTY WINDS IN CLARKTON.

&&

AJC
Special weather statement, Jul 15, 3:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT FRI JUL 15 2016

MOZ115-152200-
PEMISCOT MO-
414 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...

AT 414 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR WARDELL...OR 9
MILES NORTHEAST OF KENNETT

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN PEMISCOT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3639 8961 3625 8966 3625 8970 3623 8970
      3621 8967 3613 8970 3622 8996 3639 8996
      3639 8975 3640 8975 3640 8974
TIME...MOT...LOC 2114Z 285DEG 9KT 3633 8991

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
July 15, 3:50 PM CST to 3:55 PM CST
Where
Shelby County, 2.42 mi WSW of Germantown
Measured
0.88 in hail
Reported by
Public
Coordinates
35.070, -89.861

Nickel size hail at Apple Tree Center on Mount Moriah Road.

Thunderstorm Wind, Shelby

When
July 15, 4:03 PM CST to 4:10 PM CST
Where
Shelby County, 1.21 mi SE of Oakville to 2.26 mi NNE of Capleville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.056, -89.937

Awning blown off a building on Lamar Avenue. Multiple trees down near the intersection of Winchester and Perkins.

Hail, Shelby

When
July 15, 5:27 PM CST to 5:32 PM CST
Where
Shelby County, 1 mi N of Rosemark
Measured
1 in hail
Reported by
Public
Coordinates
35.385, -89.780

Quarter size hail near Rosemark.

Thunderstorm Wind, Tipton

When
July 15, 5:45 PM CST to 5:50 PM CST
Where
Tipton County, 1.44 mi SSW of Idaville to 1.56 mi S of Idaville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.410, -89.728

Tin roof ripped off house on Old Memphis Road near Billings Drive. Several large trees down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643323, 643431, 643437, 643440.